Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 76, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2018, 6:18 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2018, 6:18 PM CDT (23:18 UTC)
- Expired
- Jun 24, 2018, 7:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 824 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
601
WUUS53 KFSD 242318
SVRFSD
IAC021-041-250000-
/O.NEW.KFSD.SV.W.0076.180624T2318Z-180625T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
618 PM CDT SUN JUN 24 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Buena Vista County in northwestern Iowa...
Clay County in northwestern Iowa...
* Until 700 PM CDT.
* At 618 PM CDT, severe thunderstorms were located along a line
extending from near Fostoria to near Alta, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Spencer In Clay County and Fostoria around 625 PM CDT.
Sioux Rapids, Albert City and Marathon around 700 PM CDT.
Other locations impacted by these severe thunderstorms include
Gillett Grove, Dickens, Rossie and Rembrandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4275 9538 4325 9525 4325 9491 4275 9492
TIME...MOT...LOC 2318Z 237DEG 21KT 4325 9510 4268 9536
HAIL...1.00IN
WIND...60MPH
$$
Weisser2 follow-up statements
643
WWUS53 KFSD 242336
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
636 PM CDT SUN JUN 24 2018
IAC021-041-250000-
/O.CON.KFSD.SV.W.0076.000000T0000Z-180625T0000Z/
Buena Vista IA-Clay IA-
636 PM CDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN BUENA VISTA AND CLAY COUNTIES...
At 635 PM CDT, severe thunderstorms were located along a line
extending from Spencer In Clay County to near Linn Grove, moving
northeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Spencer In Clay County around 645 PM CDT.
Fostoria around 650 PM CDT.
Webb and Lost Island Lake around 700 PM CDT.
Other locations impacted by these severe thunderstorms include
Gillett Grove, Dickens, Rossie and Rembrandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4275 9538 4325 9525 4325 9491 4275 9492
TIME...MOT...LOC 2335Z 233DEG 20KT 4314 9516 4291 9520
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
Weisser596
WWUS53 KFSD 250001
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
701 PM CDT SUN JUN 24 2018
IAC021-041-250011-
/O.EXP.KFSD.SV.W.0076.000000T0000Z-180625T0000Z/
Buena Vista IA-Clay IA-
701 PM CDT SUN JUN 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUENA VISTA AND CLAY
COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However heavy
rain is still possible with these thunderstorms.
LAT...LON 4275 9538 4325 9525 4325 9491 4275 9492
TIME...MOT...LOC 0001Z 237DEG 21KT 4322 9499 4299 9503
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:44 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 24, 4:44 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 444 PM CDT Sun Jun 24 2018 .SHORT TERM...(This evening through Monday night) Issued at 444 PM CDT Sun Jun 24 2018 Duo-faceted concern over the next couple of days, namely the potential for severe storms and heavy rainfall. Deep trough pushing through the Rockies with leading jet punching toward central Nebraska, with pressures falling and development of an inverted trough through central into eastern Nebraska. Another boundary was located across southwest MN and into IA, reinforced a bit more across southwest MN from earlier convection across Minnesota. As we approach the peak of diurnal heating which has produced an axis of MLCAPE approaching 2000 J/kg, storms have been bubbling up along the more favored convergence axes, and toward better large scale forcing pushing into south central SD. Overall, the deep-layer shear remains fairly weak with the weak flow aloft near exiting mid- level ridging, but low-level shear is a bit more notable especially near the boundary. Likely that updrafts going into the evening near these boundaries will be able to support stretching and potential funnels/tornadoes along with some marginally large hail. Structures are much more likely to evolve into a mass of multicell activity fairly quickly in the period. Other concern is potential for heavy rainfall, which is supported by higher PWAT values as well as the relatively slow storm motion. Convection should be more greatly favored east of I-29 heading through the evening, more scattered to the west, then a slow decrease until deeper forcing returns later in the night. Disturbing developments in just the latest HRRR and 18z NAM which produce an axis of 3+ inches rainfall from near Sioux Falls northeast through southwest MN. Will have to keep an open mind as to potential for some locally heavy rainfall this evening if cells can align through the evening hours, but would likely become apparent fairly quickly this evening if this was going to occur. For the most part, heavy rainfall threats are expected to be more localized through this later afternoon and evening. Coordinated with neighboring offices and did not issue any additional flood watches with a more localized threat for heavy rainfall tonight. Main forcing with approaching upper wave looks to swing northeast toward the Missouri River early morning with likely band of showers/thunder rotating northward through the day and wrapping gradually back into deformation northwest of upper low toward south central SD. The later morning through afternoon period would likely have the most widespread precipitation, but likely organized in bands rotating northward through the area with lack of a good thermodynamic boundary to work with. Rainfall could easily total a half inch to inch and a half during this period. Again must look more into later afternoon and early evening, behind the leading surge of precipitation wrapping northward, where a bit better MLCAPE recovery can occur toward northwest IA and northeast NE, along with increasing shear as jet punches northward east of the upper low through northwest IA. Shear increases to 30-40 kts, so assuming a recovery toward 1-2kJ/kg, will again have to watch for all modes of severe weather across mainly northeast NE, far southeast SD and northwest IA, especially southeast of a KSUX-KSPW line. Heavier precipitation threat will return leading and closer to the core of upper low around Monday night mainly toward northwest IA and southwest MN. Looking quite likely that most areas will see potential of system total rainfall from 1-3" through Tuesday morning, which is certain to either return areas to flood along mainstem rivers and streams, or slow the fall to peaking a second time for those rivers already in flood. Needless to say, will be a busy week on the hydrology front. .LONG TERM...(Monday night through Sunday) Issued at 444 PM CDT Sun Jun 24 2018 Upper low begins to slip away on Tuesday with residual moisture and instability likely resulting in a scattering of showers and thunder through the day, especially southwest MN into the Iowa Great Lakes area. Temps recovering 4-8 degrees from Monday's lower to mid 70s. Beyond Tuesday and the exit of the upper-level low, will be seeing temperatures warming impressively aloft (as much as +16 to +18C). Wednesday night will see the push of the stronger EML along with a little convergence of lower to mid-level flow, so continue to carry a low chance for elevated convection mainly later in the night. Otherwise, appears to be fairly low confidence in precipitation with models diverging in the progression of the main frontal boundary from Friday through Saturday and collapse of the warmer bubble aloft as wave knocks down ridge, with more confidence of not having convection than having convection by later Friday into Friday night. Prospects would likely improve for convective development heading toward Saturday night/Sun. All in all, will be a very warm and very humid close to the week before moderation to temps over the weekend. Could see a need for heat advisories at some point if dew point readings are as high or higher than forecast. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1214 PM CDT Sun Jun 24 2018 MVFR ceilings will remain possible through mid afternoon but after this ceilings should be VFR. Showers and thunderstorms are expected to become more widespread after about 23z and especially after 5z. Additional MVFR ceilings and possibly visibilities will be possible late tonight and Monday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...08
Hazardous weather outlook, Jun 24, 5:02 AM CDT, 13 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 502 AM CDT Sun Jun 24 2018 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ056-062-066-067-069>071-251015- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD- Yankton-Clay SD-Union- 502 AM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible this afternoon. An isolated storm south of Interstate 90 could become severe with hail to the size of quarters and winds to 60 mph. River flooding will continue in some locations. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms may bring 1 to 2 inches of rain to the area on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-251015- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 502 AM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible this afternoon. An isolated storm south of Interstate 90 could become severe with hail to the size of quarters and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms may bring 2 to 3 inches of rain to the area on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Jun 24, 5:41 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HEAVY RAIN 3 NW LAKE PARK 43.48N 95.37W
06/24/2018 M3.30 INCH DICKINSON IA PUBLIC
THE DURATION OF THE HEAVY RAIN EVENT WAS 1
HOUR.
&&
AFLocal storm report, Jun 24, 5:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 1 ESE GREGORY 43.22N 99.40W
06/24/2018 M64 MPH GREGORY SD MESONET
FROM K9D1 SUPERAWOS. 20 MINUTE MAX GUST
ENDING AT 455PM. EXACT TIME ESTIMATED FROM
RADAR.
&&
AFLocal storm report, Jun 24, 6:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 3 NNW WAHPETON 43.42N 95.19W
06/24/2018 M1.84 INCH DICKINSON IA CO-OP OBSERVER
THE DURATION OF THE HEAVY RAIN EVENT WAS 2
HOURS.
&&Local storm report, Jun 24, 6:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM FLASH FLOOD 1 NNE ARNOLDS PARK 43.37N 95.13W
06/24/2018 DICKINSON IA BROADCAST MEDIA
HIGHWAY 71 TOTALLY FLOODED. AT LEAST ONE CAR
REPORTED SUBMERGED.
&&
AFLocal storm report, Jun 24, 6:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM FLASH FLOOD 1 SSW WAHPETON 43.37N 95.18W
06/24/2018 DICKINSON IA BROADCAST MEDIA
EXTENSIVE FLOODING ALONG HIGHWAY 86 WITH
VEHICLES STALLED.
&&
AFLocal storm report, Jun 24, 6:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG FOSTORIA 43.24N 95.15W
06/24/2018 CLAY IA TRAINED SPOTTER
LARGE TREE AND POWER LINES DOWN.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:03 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 27 min |
| Jun 24, 4:46 PM CDT | Flash Flood Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 4 hr |
| Jun 24, 4:52 PM CDT | Flash Flood Warning | FSD | Dickinson, Osceola | 4 hr |
| Jun 24, 5:01 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 44 min |
| Jun 24, 5:26 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 49 min |
| Jun 24, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 46 min |
| Jun 24, 5:36 PM CDT | Flash Flood Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.